The shedding effect. Don’t be scared!

The shedding effect has indeed a terrible name. When we suffer it, we are shedding our hair when we begin our oral medication treatment for alopecia.

The shedding effect does not always happen but, when it does, it creates a great discomfort among patients. Sometimes, they decide to throw the medication away. And just before the good times come! To avoid this situation, we are explaining you what the shedding effect is.

The shedding effect: What is it?

The shedding effect is a dramatic hair loss just after beginning an oral treatment for alopecia. It can seem counterintuitive, but this happens quite often. It is always reversible and, actually, it means that the treatment is working.

The shedding effect: Why does it happen?

In order to explain what is the shedding effect, first we must understand what we look for when we prescribe an oral treatment for alopecia. As we know, where there is not a follicular unit, we can not regenerate it with medication, we can only perform a hair transplantation.

However, some areas on the head show a thin, poor and separated hair. This means that the hairs are miniaturised: there are more hairs on a falling phase than expected. And this situation can be reversed via medication.

The oral medication, like minoxidil or finasteride, makes this hair on a falling phase to get to a growing phase. But the opposite happens, too. Some hairs on a growing phase develop to a falling phase. For this reason, it may seem that we are losing perfect, healthy hair, especially during the first months of the treatment. This is the shedding effect: a hair loss just because the hairs are getting to a falling phase to grow later.

The shedding effect: When is it over?

Good news is that the shedding effect has always an ending. It is impossible that, due to medication, we lose more hair than we had. What we don’t know is how long it stands, because that depends on the hair cycles of each patient.

Overall, the shedding effect does not usually stand for more than four months. In other words, it is normal that we don’t see the results of the treatment until five months later. But this is always a good sign: the treatment is working.

For this reason, it is always crucial to counto on a trichologist doctor. They can determine if a hair loss after taking finasteride or minoxidil is normal or not. A good specialist can tell the difference.

Dr. Espinosa Custodio is the Medical Director of Instituto Médico del Prado and a specialist in capillary medicine. If you have doubts about a hair loss, you can always contact him via form or calling us. We will be delighted to help you.

Comparte esta noticia en:

Leave a Reply

SUSCRÍBASE AL BLOG

Reciba noticias, promociones e información relevante sobre los servicios y tratamientos del Instituto Médico Del Prado.

 

Loading